Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Norman, OK

May 2, 2018Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 2, 2018, 6:06 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 6:06 PM CDT (23:06 UTC)
Expired
May 2, 2018, 6:45 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 63 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS54 KOUN 022306
SVROUN
TXC155-197-487-022345-
/O.NEW.KOUN.SV.W.0071.180502T2306Z-180502T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
606 PM CDT WED MAY 2 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Foard County in northern Texas...
  Southern Wilbarger County in northern Texas...
  Southeastern Hardeman County in northern Texas...

* Until 645 PM CDT

* At 606 PM CDT, a severe thunderstorm was located 7 miles south of
  Thalia, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Vernon, Thalia, Lockett, Grayback and Rayland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3425 9949 3401 9901 3383 9942 3383 9948
      3381 9948 3379 9952 3388 9970
TIME...MOT...LOC 2306Z 221DEG 22KT 3388 9956 

HAIL...1.25IN
WIND...60MPH
 
$$

BRB
1 follow-up statement
575 
WWUS54 KOUN 022325
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
625 PM CDT WED MAY 2 2018

TXC155-197-022335-
/O.CAN.KOUN.SV.W.0071.000000T0000Z-180502T2345Z/
Foard TX-Hardeman TX-
625 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOARD AND
SOUTHEASTERN HARDEMAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3383 9946 3401 9946 3420 9938 3401 9901
      3383 9942
TIME...MOT...LOC 2325Z 230DEG 33KT 3399 9932 

$$

TXC487-022345-
/O.CON.KOUN.SV.W.0071.000000T0000Z-180502T2345Z/
Wilbarger TX-
625 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN WILBARGER COUNTY...

At 625 PM CDT, a severe thunderstorm was located 6 miles south of
Lockett, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Vernon, Grayback and Lockett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3383 9946 3401 9946 3420 9938 3401 9901
      3383 9942
TIME...MOT...LOC 2325Z 230DEG 33KT 3399 9932 

HAIL...1.00IN
WIND...70MPH
 
$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 2, 2:10 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Norman OK
210 PM CDT Wed May 2 2018

.DISCUSSION...
Latest surface observations and satellite show enhanced cumulus
and some glaciation along a sharpening dryline now across the
eastern Texas Panhandle. Deeper convection has been ongoing for an
hour or so further north, near a weak surface front across the far
northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile
sounding at Elk City from 18z shows a weak capping EML and this
should continue to errode as forcing for ascent increases from
approaching deep closed low and embedded minor shortwave trough.

Latest RAP mesoanalysis shows moderate to strong instability has
already developed across western Oklahoma and western north Texas
with MLCAPE as high as 3,000 J/kg and effective shear of 50-60
knots. This parameter space, along with nearly perpendicular shear
vectors to the sharpening dryline, is more than favorable for
supercells. Other concerns include climatologically low LCL
heights. One mitigating factor to a potentially higher-end tornado
threat will be somewhat weak low level shear. Our bigger tornado
events tend to have larger 0-1km bulk shear and SRH values.
Nevertheless, 15-20 kt 0-1km shear and low LCLs with the
aforementioned parameter space is concerning and tornadoes,
including a few significant tornadoes are possible given the
proper storm evolution. Some cold pool expansion and resulting
consolidation may occur with the ongoing convection across
northeast Texas Panhandle and the Oklahoma Panhandle. This could
evolve into a cluster or line of convection that posses mainly a
damaging wind threat later in the evening across northern
Oklahoma. This evolution is uncertain at the moment and we'll
continue to monitor trends.

Suite of CAMs have varied some from run to run and model to
model. The spectrum of solutions generally supports the above
thinking, and we'll continue to watch the trends in observations
through the late afternoon and evening and add more detail to the
forecast when we can.

Regardless of how early on more discrete supercells evolve, some
tornado threat will persist into the night given such a moist
boundary layer with only modest stabilization. The threat could
persist into the early morning hours and some localized flooding
could occur particularly across eastern and southern sections of
the area once shear vectors become a little more parallel to a
potential cluster or line of convection. Depending on the extent
of convection and magnitude/breadth of convective overturning,
some thunderstorm threat and severe potential will persist across
roughly the southeast half of the area into tomorrow afternoon.

The rest of the forecast is relatively unchanged. Northwesterly
flow will gradually back and become more zonal with at least one
or two minor shortwaves resulting in convection by early next
week.

BRB

&&

.FIRE WEATHER...
Elevated fire weather conditions could occur tomorrow afternoon
across far western Oklahoma and portions of north Texas. Greenup
may limit the threat of significant spread however. ERC-G values
are on the high end of normal currently.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  68  83  56 /  20  70  30  10
Hobart OK         84  66  86  55 /  40  50  20   0
Wichita Falls TX  85  69  86  60 /  20  70  40  10
Gage OK           85  61  81  50 /  40  30   0   0
Ponca City OK     84  69  85  54 /  20  70  30  10
Durant OK         81  70  78  66 /  20  70  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, May 2, 12:20 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1220 PM CDT Wed May 2 2018

OKZ004>048-050>052-TXZ083>090-031730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1220 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms across parts of
northwestern. There is an enhanced or slight risk for severe
thunderstorms over much of the rest of central and southeastern
Oklahoma and adjacent parts of northern Texas.

Location...
The moderate risk area in northwest of a line from Alva to Taloga
to Hammon to Reydon. The enhanced risk covers the area south and
east of the moderate risk, and west and of a line from Stillwater
to Oklahoma City to Duncan Oklahoma to Electra Texas and north of
a line from Electra to Grayback to Quanah Texas. The slight risk
covers the remainder of western north Texas and that part of
Oklahoma east of the enhanced risk and west of a line from
Holdenville to Marietta.

Timing...Severe thunderstorms may develop in western Oklahoma as
early as 2 PM. The severe risk will extend through the night
across much of the area.

Impacts...
The most common impact this afternoon and evening will be very
large hail to the size of softballs and wind gusts to 80 mph.
There is a medium tornado potential in the enhanced and moderate
risk areas of western, central and northern Oklahoma where strong
tornadoes are possible. Overnight, the most common impact will be
damaging wind gusts.

Discussion...
Scattered severe supercell thunderstorms are expected to form
along a dry line in the eastern Texas panhandle and western
Oklahoma in the early to mid part of the afternoon. Through the
afternoon, the storms will continue to develop farther south along
the dryline across southwestern Oklahoma and perhaps into the
western portions of north Texas. Instability will be very high
along with favorable wind fields for severe storms to form
quickly. Hail larger than baseballs can be expected with the
strongest storms. The strength of the vertical wind shear and high
instability will support the potential for tornado formation, and
the chance for a strong tornado in the moderate or enhanced risk
area from mid afternoon into early evening. These storms will move
northeast across the area through the evening.

Overnight, another impulse from the larger storm system will
generate new thunderstorms across north Texas and central and
southern Oklahoma. These storms will likely develop into an
organized line of storms with some severe storms possible. The
most likely impact from this storms will be damaging wind gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the Oklahoma and northern Texas should prepare for severe weather
operations today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be ongoing Thursday morning in central and
southern Oklahoma. As a dry line and front arrive, new
thunderstorms are expected across southeastern Oklahoma. Any of
these will be potentially severe. The most common impact will be
damaging wind gusts in the morning and damaging wind gusts and
large hail later in the day. Locally heavy rainfall will also be
possible. There is a low chance for non- severe thunderstorms in
southeastern Oklahoma Friday.

There is also a chance for thunderstorms next Tuesday.

.Fire Weather.
Near-critical fire weather conditions are expected to the west of
an advancing dry line over western Oklahoma and adjacent parts of
northern Texas during the day Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 2, 5:08 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             4 SE QUANAH             34.25N 99.69W
05/02/2018  E2.00 INCH       HARDEMAN           TX   BROADCAST MEDIA

&&

RBARNES
Local storm report, May 2, 5:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     2 S GOTEBO              35.04N 98.87W
05/02/2018                   KIOWA              OK   EMERGENCY MNGR

            HIGHWAY POLES DOWN AT US 54 AND 1360.

&&

RBARNES
Local storm report, May 2, 5:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          6 NE MOUNTAIN VIEW      35.16N 98.68W
05/02/2018                   WASHITA            OK   TRAINED SPOTTER

            BRIEF TORNADO OBSERVED.

&&

RBARNES
Local storm report, May 2, 5:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 ENE ALTUS             34.65N 99.32W
05/02/2018  E0.75 INCH       JACKSON            OK   TRAINED SPOTTER

&&

MAD
Local storm report, May 2, 5:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             ALTUS                   34.64N 99.33W
05/02/2018  E1.00 INCH       JACKSON            OK   EMERGENCY MNGR

&&

MAD
Local storm report, May 2, 5:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 N VERNON              34.20N 99.29W
05/02/2018  E65 MPH          WILBARGER          TX   TRAINED SPOTTER

            60 TO 70 MPH WINDS ESTIMATED.

&&

RBARNES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:54 PM CDTSevere Thunderstorm WarningOUNHardeman51 min
May 2, 3:25 PM CDTSpecial Weather StatementOUNFoard35 min
May 2, 3:41 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman49 min
May 2, 4:15 PM CDTSevere Thunderstorm WarningOUNFoard45 min
May 2, 4:27 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger48 min
May 2, 4:43 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger47 min
May 2, 4:50 PM CDTSpecial Weather StatementOUNKnox25 min
May 2, 5:12 PM CDTSevere Thunderstorm WarningOUNFoard33 min
May 2, 5:29 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger46 min
May 2, 5:37 PM CDTSevere Thunderstorm WarningOUNKnox38 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
May 2, 6:37 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.